Illinois, 2008

Winter Weather in Illinois, February 11 to 12, 2008

February 11 to 12, 2008 · NWS DVN · 5 events in 5 counties and zones

An upper level disturbance moving across the region on February 11-12, 2008 over arctic air in place, developed an area of light to moderate snow. Portions of eastern Iowa and northwest Illinois received 3 to 6 inches of fluffy snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance moving across the region on February 11-12, 2008 over arctic air in place, developed an area of light to moderate snow. Portions of eastern Iowa and northwest Illinois received 3 to 6 inches of fluffy snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 11, 12:54 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 11, 12:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1254 PM CST MON FEB 11 2008

.UPDATE...
HAVE UPDATED SNOW ADVISORY TO START IT NOW AS BAND OF SNOW IS
REALLY GETTING GOING ACROSS THE CWA...STRETCHING FROM KCID TO
KVYS. WITH BAND SETTING UP BETWEEN THE HWY 30 AND I-80
CORRIDORS...ALONG WITH MORE SNOW EXPECTED LATER
TODAY/TONIGHT...HIGHER TOTALS MAY SET UP FURTHER S THAN INITIALLY
INDICATED. WILL MONITOR TRENDS FOR AFTN PKG.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY UNTIL 6 AM CST TUESDAY FOR BENTON-BUCHANAN-CEDAR-
     CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-LINN-
     MUSCATINE-SCOTT.

IL...SNOW ADVISORY UNTIL 6 AM CST TUESDAY FOR BUREAU-CARROLL-HENRY IL-
     JO DAVIESS-PUTNAM-ROCK ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.
&&

MAYES
Hazardous weather outlook, Feb 11, 4:45 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CST MON FEB 11 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
445 AM CST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE FROM THE NORTHERN PLAINS WILL PASS ACROSS
THE REGION TONIGHT. THIS SYSTEM WILL PRODUCE FLURRIES AND A CHANCE OF
LIGHT SNOW THIS MORNING. THIS AFTERNOON...PERIODS OF SNOW WILL
DEVELOP AND CONTINUE TONIGHT. SNOW AMOUNTS OF 1 TO 5 INCHES ARE
EXPECTED OVER THE OUTLOOK AREA FROM THIS SYSTEM.  LOCATIONS ALONG
AND NORTH OF I-80 WILL HAVE MODERATE SNOW AMOUNTS OF 2 TO 5 INCHES
WITH LOCALIZED AMOUNTS NEAR 6 INCHES POSSIBLE NEAR AND MAINLY NORTH
OF HIGHWAY 30. SOUTH OF THE I-80 CORRIDOR...LIGHTER SNOW AMOUNTS OF
1 TO 3 INCHES IS EXPECTED.

A SNOW ADVISORY IS IN EFFECT ALONG AND NORTH OF I-80 FROM 3 PM THIS
AFTERNOON UNTIL 6 AM TUESDAY MORNING..

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW WILL END OVER THE AREA TUESDAY MORNING. MOST OF THE
MEASURABLE SNOW WILL EXIT TO THE EAST BY 6 AM. HOWEVER...THERE IS A
LOW POTENTIAL FOR ADDITIONAL ACCUMULATIONS LESS THAN 1 INCH MAINLY
EAST OF THE MISSISSIPPI RIVER.

THURSDAY AND THURSDAY NIGHT...LIGHT SNOW WILL BE POSSIBLE AS A COLD
FRONT MOVES THROUGH THE AREA. IT IS TOO EARLY TO PREDICT SPECIFIC
SNOW AMOUNTS AND AREAS OF GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  PLEASE
REPORT ANY SIGNIFICANT SNOW AMOUNTS TO THE QUAD CITIES FORECAST
OFFICE.

SHEETS/NICHOLS

In the hours before

Special weather statement, Feb 11, 12:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 PM CST MON FEB 11 2008

IAZ051>054-063>068-ILZ007-009-015>018-112115-
BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-
SCOTT-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA...
MAQUOKETA...MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...
BETTENDORF...DAVENPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN
1248 PM CST MON FEB 11 2008

...BAND OF MODERATE TO HEAVY SNOW FORMING...

A RATHER NARROW BAND OF MODERATE TO HEAVY SNOW WILL CONTINUE ALONG
AN AXIS FROM JUST SOUTHWEST OF CEDAR RAPIDS...TO TIPTON...TO THE
NORTHERN QUAD CITIES...AND TO NORTHEAST OF GENESEO THROUGH 3 PM.
THE SNOW MAY TEMPORARILY REDUCE VISIBILITIES TO A HALF MILE AT
TIMES WITHIN THIS BAND...AND THERE MAY BE LOCALIZED 1 TO 2 INCHES
OF NEW SNOW ACCUMULATION IN THESE AREAS BY 4 PM. IF DRIVING THIS
AFTERNOON IN AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR...
BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITIES AND SLICK ROADS.

12
Local storm report, Feb 11, 12:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     SNOW             3 E CEDAR RAPIDS        41.97N 91.61W
02/11/2008  E1.0 INCH        LINN               IA   TRAINED SPOTTER

&&

MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Carroll

When
February 11, 1:00 PM CST to February 12, 5:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
February 11, 2:00 PM CST to February 12, 5:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
February 11, 3:00 PM CST to February 12, 4:30 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
February 11, 3:15 PM CST to February 12, 4:15 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
February 11, 4:00 PM CST to February 12, 3:15 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84156, 84160, 84157, 84158, 84159.